Dysautonomia (Autonomic Dysfunction) Community
low potassium
About This Community:

This patient support community is for discussions relating to Dysautonomia (Autonomic Dysfunction) including: Postural orthostatic tachycardia syndrome (POTS), neurocardiogenic syncope, mitral valve prolapse dysautonomia, pure autonomic failure, autonomic instability and others.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

low potassium

so I have been reading (and reading, and reading....) and came across some interesting stuff regarding Florinef and low potassium levels. It is listed on the side effects sheet, but frankly, I didn't pay much attention to that. Anyway, in reading more about low potassium, I've found that it can cause:
•Fatigue
•Patient may experience problems such as Myalgia and muscular weakness
•Patient may experience hyponatremia and also may experience confused i.e. anxiety.
•Acne problems
•Skin related problems such as blistering, skin eruptions, dryness of skin etc.
•Temporary memory loss or problems such as weak memory etc.
•Patient is prone to heart related problems, such as heart deterioration.
•Digestive system also may get affected due to potassium deficiency leading to hypertension, improper sleep, nervous system deterioration, depression, constipation etc.
•In some cases patient may experience ringing/noise in ear.

Well, I wonder if that is the track I need to be following with regards to my son! I have been thinking that his new issues with high blood pressure were related either to the syndrome (still very possible) or the nortriptyline, but maybe it's as simple as low potassium. It makes some sense. He's been on the florinef since the beginning of May--that seems to be enough time to deplete any stores of anything good he had in his system.
And one thing that I hadn't considered as being related to all this: his acne has really gotten bad the last couple of weeks. Particularly on his back and arms. He has 3 medications from a dermatologist for it, and they had been keeping things under control for the last several months but over the past few weeks he is actually getting big sores on his back and arms that bleed all over.

Possible relation to low potassium? I am going to drastically increase his consumption of potassium-rich foods. Should I get a supplelement? Request a blood test? As we are not actually being monitored reguarly by anyone here (cardiologist won't call me back, our pc said to me yesterday, "I have no idea what to do.") I'm kind of on my own for the time being.

Thoughts?
Related Discussions
8 Comments Post a Comment
Blank
Avatar_f_tn
After my son was on the Fludrocortisone for 30 days and again at 90 they sent us for a blood test to check his potassium levels to make sure they were still okay.  I would definitely ask for a blood test.  Cody's levels were fine at those tests.
Blank
Avatar_f_tn
interesting. Maybe I'll just give the doc a call and have her give us a lab referral. Couldn't hurt to get it checked, and we'll be out picking up his new sunglasses anyway.
I really hope the new issues ARE potassium-related. Much easier to fix. :)

How's cody doing today?
Blank
Avatar_f_tn
Hello,

Florinef has indeed the potential to deplete potassium levels, so you are right to increase his intake of potassium rich food.
But before buying a supplement you should request a blood test first, as too much potassium can be toxic, in particular when dietary intake of potassium suddenly increases.
Also potassium, in any form, can be quite unpalatable, and cause gastric distress (if you do buy some, purchase the extended-release tablet; like Slow-K. There is a wax matrix that carries the crystals),
so no need for your son to go through that if his potassium level is ok.

If you PC does not know what to do, maybe you should tell him that your son needs blood check for his potassium level on a regular basis.
The first test will tell you how he has been doing on it for the past month.
If the result is w/in normal limits, it's great, and means that his potassium/fluid intake is spot on. Just continue and ask for monthly tests.
If it is too low, maybe weekly tests would be appropriate for a while, until you can figure out the perfect balance food/fluid wise, and then go from there, to ultimately monthy tests.

It is hard to be on your own; I can relate to your plight. I wish Drs would return phone calls, and be more willing to help, even if they feel out of their depth, instead of ignoring us.

Good luck and keep us posted on the results.
Blank
Avatar_f_tn
thank you! We actually just returned from having his blood drawn at the lab. I just called the pc and requested a test. I think what they ordered was called a "basic metabolic" test. So we'll get the results next week.
In the meantime, I will just make sure his diet includes lots of potassium-rich foods. Baked potatoes for dinner! and we'll definitely hold off on the supplements. Thanks for the advice.
Blank
492869_tn?1285022533
Electrolyte imbalances such as hypokalemia, (lowered potassium), are actually quite common in patients with Dysautonomia.  Even those that aren't taking medication known to alter potassium levels such as Florinef.  Many specialists check their patients potassium levels both prior to Florinef, as well as one to three months after.

If his potassium level is low, his doctor maybe able to prescribe a daily potassium supplement to take with Florinef.  Several members of our community have taken prescription potassium, including myself.

Florinef:
http://www.medhelp.org/drugs/Florinef-Acetate/show/5390

Hypokalemia:
http://www.medhelp.org/medical-information/show/679#sec_11284
Blank
Avatar_f_tn
Just a follow up on this subject: Nick's metabolic panel came back "normal." His potassium rate was right in the middle of the normal range (I can't remember the number as I'm typing this). So we will continue on as we have. We discontinued the nortriptyline in case that was the culprit. I don't know if it was or not. Maybe that plus the Florinef?
His bp has been in the normal-high range for the most part when he's not standing. He's had a few episodes of very high bp which last a few minutes at most.
His headaches have not returned to the level they were at before he started on the nortriptyline so for now we'll stay off it.
Cardiologist next week and hopefully some good follow-on tests afterwards.

thanks, all, for your advice.
Blank
Avatar_f_tn
hi LA

i just had my BMP done and had a little low potasium, i am on florinef
i do not rememebr them doing one prior to that, but have had the panel done for other medicines. right now i don't take suppliment and hopes my diet will do the trick

i hope your son if feeeling better today, and good luck on folllow up they can figure some of this out for you ,, amo
Blank
Avatar_f_tn
Glad to see that his potassium level is good :-)

Something less to worry about.

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612876_tn?1355518095
Blank
Heiferly
Columbus, OH